Although efficient for treating one’s mental health, psychiatric meds quite often cause undesirable side effects, including weight gain.
Further, it will be explained how such medications affect body functions and what you can do to reduce their influence.
Are there any differences between psychiatric meds?
The list of these pharmaceuticals includes five categories based on their main functions. For instance, first, antidepressants are notorious for interfering with metabolism. The second one, stimulants, more typically induce the opposite process of weight loss. The third, neuroleptics, is closer to antidepressants in terms of their effect on weight changes. In the case of the fourth anti-panic medicines (also known as anxiolytics), the connection between them and putting on some weight is vague. The fifth category, mood stabilizers, can impact your metabolic system and, as a consequence, weight.
What is the problem with antidepressants?
As a part of depression treatment therapy, antidepressants are usually prescribed in order to provide the brain with extra serotonin. In certain cases, when taken for less than a year, it does not lead to weight gain. Meanwhile, long-term usage is a completely different story. Antidepressants impact serotonin indicators which make an individual consume more carbohydrate-rich meals.
Do neuroleptic meds exacerbate weight gain?
Currently, neuroleptic pharmaceuticals have two subtypes: typical and atypical medicines. Each group has its drawbacks and yet. These meds can exacerbate diseases related to obesity and cause weight gain by provoking metabolic syndrome.
Can treating anxiety lead to obesifying?
As was mentioned before, it is not clear so far if classical anxiolytics provoke weight changes or not. And yet when a care plan includes meds of the following categories, it is likely to induce a significant weight gain.
Among them are the following:
- Sleep medications are contained with diphenhydramine.
- Mood stabilizers.
How to decrease weight gain while taking mental health medications?
Here we would like to suggest two ways how to deal with weight gain provoked by medicines:
- It is essential to better navigate one’s lifestyle. Standard practices, such as eating healthy food, sleeping properly, and staying physically active, alongside psychological consultations, are recommended by mental health specialists.
- You also can discuss prescribing medications alternative to those causing weight gain. Besides, combined with anti-diabetes or any other meds for weight loss, mental health pharmaceuticals can be relatively safe in terms of weight gain.
And always remember that any medication might have its pros and cons. Prior to taking any treatments, assess if the benefits prevail over the drawbacks and, together with a professional treatment provider, make sure that it will not worsen your condition.